Florida, 2018Damaging Winds in Florida, June 28, 2018
June 28, 2018 · NWS MOB · 2 events in 1 county or zone
Wind damage was reported across portions of the western Florida Panhandle on the evening of June 28th as a derecho, that impacted much of the state of Alabama, moved south into the Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind damage was reported across portions of the western Florida Panhandle on the evening of June 28th as a derecho, that impacted much of the state of Alabama, moved south into the Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 28, 2:58 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 28, 2:58 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
358 PM CDT Thu Jun 28 2018
.NEAR TERM /Now Through Friday/...Ongoing linear MCS in central
Alabama will continue to move south throughout the evening. Models
have been consistent in holding the line of strong to severe
storms together east of the Mobile River with the westward extent
being less potent. As the line propagates south, it will have
access to over 3000 J/kg of CAPE. Forecast soundings also show a
fair mid- level dry layer and DCAPE values over 1000 J/kg. As such
this line of storms has the potential to produce damaging wind
gusts. This along with the above average PWATS at nearly 2.00
inches could mean isolated flash flooding possible for areas with
training storms this evening.
On Friday the amplifying mid-level ridge centered over Missouri
reorientates the moisture axis over the Mississippi/Alabama border
keeping precipitable water values above 2 inches. Weak mid-level
shortwave embedded within the ridge show assist in producing heavy
rain and thunderstorms throughout the forecast area Friday afternoon
and evening. Prior to the rainfall, however dew points in the mid
70s coupled with max temperatures in the mid 90s will push heat
indices again to the 105-108 degree range. DJ/17
.SHORT TERM /Friday night Through Sunday night/...A large upper
ridge builds over the eastern CONUS to start off the weekend,
pushing a shortwave trough east over the north-central Atlantic.
Beneath this upper ridge, in the mid-levels of the troposphere, a
weak region of low pressure very slowly shifts west from the
northern Florida peninsula across the north-central Gulf coast.
This mid-level disturbance will act to maintain our unsettled
weather into the weekend, with daily showers and thunderstorms
becoming scattered to numerous as a result. Stronger cells each
day will be capable of producing gusty straight-line winds and
frequent lightning.
Meanwhile, daytime temperatures continue to run in the low to mid
90s across the area. With deep moisture remaining in place,
boundary layer mixing will provide little relief from dewpoints
in the mid 70s, even during peak heating hours. Thus, am expecting
heat indices to reach the 100 to 105 degree range across the
area through the weekend, with a few localities reaching the 106
to 109 degree range briefly during peak heating hours. Will
continue to closely monitor trends for potential heat advisories,
but current thinking is cloud cover from afternoon convection
should help to keep temps just below advisory criteria. That said,
temperatures this hot can still be dangerous, so take extra
precautions if you work or spend time outside. Wear lightweight
and loose fitting clothing when possible and drink plenty of
water. /49
.LONG TERM /Monday Through Thursday/...As the upper ridge builds
over the northeastern U.S., the aforementioned shortwave trough it
had pushed into the Atlantic is pinched, forming a cutoff low
that then retrogrades along the southern periphery of the high
pressure to its north. This upper low eventually makes its way
back over the southeastern states through the middle of next
week. As it approaches, it should help to increase coverage and
perhaps intensity of daily showers and thunderstorms across our
area. Thus, have maintained at least chance PoPs each day through
the long term. The increased cloudiness and thunderstorm coverage
should help mitigate temperatures, with highs in the upper 80s to
around 90. As a result, we finally see heat indices drop back
under 100 degrees Monday through midweek. /49
&&
.MARINE...High pressure remains in place over the central Gulf through the
weekend. Expect a light to moderate southwest to west flow along our
near and offshore waters. Late in the weekend and into early next
week, an inverted mid-level trough with a weak surface low over the
northeast Gulf aids increasing moisture locally and prompts the
formation of strong thunderstorms with heavy rain. Winds and seas
will be locally higher in and near thunderstorms. DJ/17
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 75 93 74 92 74 91 74 89 / 30 60 30 70 50 70 60 70
Pensacola 78 92 77 92 77 89 77 88 / 60 70 30 60 60 70 60 70
Destin 80 90 80 88 80 86 79 85 / 60 60 40 50 60 70 60 70
Evergreen 76 93 74 92 74 90 73 88 / 70 60 20 60 50 80 40 70
Waynesboro 74 93 73 92 72 90 72 88 / 30 70 20 60 40 70 40 70
Camden 76 92 74 92 73 90 73 88 / 70 70 20 60 50 80 40 70
Crestview 76 93 74 92 74 89 74 88 / 70 70 40 60 50 80 40 70
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.
FL...High Rip Current Risk through Friday morning for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 28, 3:40 AM CST, 14 hours before
Hazardous Weather Outlook
National Weather Service Mobile AL
440 AM CDT Thu Jun 28 2018
ALZ265-266-FLZ202-204-206-290945-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
440 AM CDT Thu Jun 28 2018
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
High Rip Current Risk.
A few strong to severe storms are possible today, with gusty winds
and small hail possible.
Heat index values of 103 to 107 are expected today, with some
localities seeing indices around 110.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are expected each day, with an isoalted strong to
severe storm bringing damaging winds and small hail.
A moderate risk for rip currents will continue along the Gulf
beaches of Alabama and Northwest Florida through Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-290945-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
440 AM CDT Thu Jun 28 2018
This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.
.DAY ONE...Today and Tonight.
A few strong to severe storms are possible today, with gusty winds
and small hail possible.
Heat index values of 103 to 107 are expected today, with some
localities seeing indices around 110.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are expected each day, with an isoalted strong to
severe storm bringing damaging winds and small hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ630>636-650-655-670-675-290945-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
440 AM CDT Thu Jun 28 2018
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...Today and Tonight.
Winds and waves will be locally higher near isolated to scattered
showers and thunderstorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Winds and waves will be locally higher near isolated to scattered
showers and thunderstorms each day through Wednesday.
In the hours before
Special weather statement, Jun 28, 3:32 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
432 PM CDT THU JUN 28 2018
ALZ057-058-282215-
Butler AL-Crenshaw AL-
432 PM CDT THU JUN 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN BUTLER AND CRENSHAW COUNTIES UNTIL 515 PM
CDT...
At 432 PM CDT, the strong thunderstorms were located along a line
extending from near White Hall to Pintlala to 7 miles north of Pine
Level to near Shopton to 5 miles north of Union Springs, and moving
south at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Greenville, Luverne, Rutledge, Glenwood, Petrey, Highland Home and
Lapine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3162 8625 3185 8670 3196 8670 3196 8641
3205 8640 3205 8630 3197 8630 3197 8620
3196 8618 3189 8617 3179 8620 3179 8615
3166 8615 3162 8618 3162 8615 3160 8615
TIME...MOT...LOC 2132Z 352DEG 37KT 3234 8670 3218 8634 3218 8607 3214
8590 3222 8569Thunderstorm Wind, Okaloosa
- When
- June 28, 5:40 PM CST to 5:42 PM CST
- Where
- Okaloosa County, Laurel Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 30.970, -86.470
Winds estimated at 60 mph caused sporadic tree and power line across Laurel Hill.
Thunderstorm Wind, Okaloosa
- When
- June 28, 5:50 PM CST to 5:52 PM CST
- Where
- Okaloosa County, Crestview
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 30.750, -86.600
Winds estimated at 60 mph caused sporadic tree and power line across the Crestview and Baker communities.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 28 to 29, 20181 death · 4 injured · $3.4 million · 3.5 in hail · 62 events
- Excessive Heat in Missouri, June 28 to 30, 201830 injured · 5 events
- Damaging Winds in Kentucky, June 28, 20181 death · $327,000 · 70 kt wind · 11 events
- Tornadoes and Hail in South Dakota, June 28, 2018EF3 · 5 events
- Damaging Winds and Lightning Strike in Alabama, June 28, 20181 death · $11,000 · 87 kt wind · 58 events
- Tornado and Flash Flooding in Tennessee, June 28, 2018$914,000 · EF1 · 43 events
- Rip Current in North Carolina, June 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, June 28, 2018$1.1 million · 1 in hail · 48 events
- Flash Flooding and Damaging Winds in Georgia, June 28, 20181 injured · $518,000 · 50 kt wind · 39 events
- Tornadoes and Flash Flood in Montana, June 28, 2018EF2 · 31 events
- Tornado and Flash Flood in Illinois, June 28, 2018$715,000 · EF0 · 15 events
- Damaging Winds in Illinois, June 28, 2018$264,000 · 52 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770652, 770653.